Iliopsoas muscle hematoma during treatment with warfarin

Hospital Nossa Senhora da Conceição, Porto Alegre, RS, Brasil.
Arquivos brasileiros de cardiologia (Impact Factor: 1.02). 01/2010; 94(1):e1-3. DOI: 10.1590/S0066-782X2010000100023
Source: PubMed


Warfarin is a widely used drug for the prevention of thromboembolic events. Knowledge of its adverse effects is necessary for patient follow-up. Although the development of blood dyscrasias is a potential complication in these patients, retroperitoneal bleeding is rare. This article reports the case of a patient who developed iliopsoas muscle hematoma during treatment with warfarin after implantation of a metallic prosthetic aortic valve. The clinical manifestations involved important differential diagnoses.


Available from: Marcelo Campos Appel-da-Silva
  • [Show abstract] [Hide abstract]
    ABSTRACT: Iliopsoas haematoma is a rare complication that occurs in patients receiving anticoagulant therapy. The clinical manifestation of iliopsoas haematoma is non-specific. It can mimic orthopaedic or neurological disorders, including paraesthesia or paresis of the thigh and leg due to compression of the nerve plexus. Among the many available diagnostic modalities, computed tomography is the most useful radiological method for diagnosis. Treatment approaches for iliopsoas haematoma include conservative therapy, surgical intervention, or transcatheter arterial embolisation. Conservative therapy consists of bed rest, restoration of circulating volume, and drug discontinuation for correcting underlying coagulopathy. Although a conservative approach is the first choice, transcatheter arterial embolisation and surgical intervention may be required in patients with hemodynamically unstable and active bleeding. The report described a case of iliopsoas haematoma due to anticoagulant therapy with paraesthesia in the left leg who was successfully treated by conservative approach.
    10/2012; 22(10):673-4. DOI:10.2012/JCPSP.673674
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: We describe a 62 year old patient who presented with acute anterior ischemia and subsequently developed an iliopsoas hematoma. The patient was treated surgically due to rapid progression and femoral neuropathy, and the iliopsoas muscle rupture was diagnosed intraoperatively. The rupture was related to the external electrical defibrillation the patient had on admission. This was a rare case, and we hope the report would help to raise physicians' awareness regarding this complication and treatment.
    Ulusal travma ve acil cerrahi dergisi = Turkish journal of trauma & emergency surgery: TJTES 11/2013; 19(6):564-566. DOI:10.5505/tjtes.2013.74152 · 0.38 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: We report a case of absolute vitamin K deficiency (VKD) diagnosed by measuring serum VK levels in an elderly woman undergoing warfarin therapy. A 78-year-old woman was admitted to our hospital because of dyspnea and sore throat diagnosed as pharyngitis 1 week before admission. On admission, the sore throat had exacerbated and dyspnea developed. She had history of atrial fibrillation, for which warfarin 1.5 mg/d was started approximately 10 years prior and her international normalized ratio (INR) had been maintained at an acceptable therapeutic level. Blood results revealed unmeasurable INR and abnormally prolonged activated partial thromboplastin time (APTT). She was diagnosed with adenoiditis and warfarin-related coagulopathy and administered intravenous VK (20 mg) and fresh frozen plasma (FFP; 4 U), which improved INR and APTT. Since the coagulopathy responded to intravenous VK administration, the patient was clinically diagnosed with warfarin-related relative VKD. Approximately 1 month later, she returned with complaints of sore throat. Blood results indicated abnormal INR (7.22) and APTT (>80.0 s). She was diagnosed with recurrent adenoiditis and VK deficient coagulopathy. The patient's serum VK levels were low (VK1 level, 0.13 ng/mL; VK2 levels, 0.85 ng/mL). Initial treatment of VK (20 mg) and FFP followed by intravenous VK (20 mg/d) for 6 days, her symptoms dissipated. Warfarin was suspected to have caused absolute VKD. Severe coagulopathy in patients undergoing warfarin therapy is primarily caused by, relative VKD. However, the possibility of warfarin-related absolute VKD should be suspected when INR is not sufficiently improved by intravenous VK administration.
    The American journal of emergency medicine 12/2013; 32(6). DOI:10.1016/j.ajem.2013.12.018 · 1.27 Impact Factor
Show more